my husband is 57 & had a stoke 3 yrs ago that mildly effected his L side. Also his hemagobin was 21 a wk ago & they took off 2 pints & replaced w 2 liters saline. 4 days later,( this past Mon.), it was dwn to 19. He also has been very dizzy to the point of can't walk, drive, work, or even sit up very long since Apr 21st. His dr has done CT of head, ultrasound of carotids, CBC & all was good except H&H. We are waiting on MRI & can't see an ENT till the 25th. Last nite he suddenly got worse & is literally bed ridden. He has been through a round of Keflex, steroids, & is still taking zofran, diazide, & meclizine. Idk wat to do. I'm really concerned about another stroke but he can't really tell if he has any numbness bc of previous stroke, @least on his L side, that is. My ? Is @ wat point shud we go to the ER or do we just wait 2 wks to see the ENT? Thx. Concerned wife- Vicky
Person's Gender: Male
Person's Age: 57
told you in my ?
Hello,What symptoms does he have now - increased dizziness, weakness, any ringing in the ears?When you say that he is worse since last night, do you mean that he ha developed any new symptoms? If so, what?Can he sit up or walk without help?What is his pulse and BP?
no new symptoms. BP is 100/50, P is 70. Some ringing in ears. Hangs on to walls & furniture to walk. He can sit on his own
Please take him to the ER - his BP is too low. It is likely that the very low BP is the cause of his dizziness. I do not think that he has had a stroke but given his past history, he does need a medical checkup as early as possible to rule one out. Please do not wait for the ENT checkup in 2 weeks.
thx. He seen his MD this past Mon. On the 23rd of Apr they started him on Norvasc 5 mg. He is also on Lisinopril 40 mg. Cud his BP b so low bc of too much BP meds?
Hello JAcustomer, I am writing because my opinion is somewhat different than that of Dr Das's. I am so sorry to hear of your husbands situation. From personal experience I know how distressing and disabling vertigo can be. Vertigo is a specific type of dizziness, one in which people who have it feel the room/ and or themselves are spinning. And from what you describe, the hanging onto walls, and his medicines that he is taking (the meclizine, and even the diazide, which can be used for Menieres disease) it seems like vertigo may be what is happening and not actual light headedness. The BP is a bit low, normal ranges from 90/60-140/90. He is on high blood pressure meds, so its possible his pressure for him is too low and he is experiencing some actual dizziness. But given the hanging onto walls, I am leaning towards vertigo (though two things could be happening at the same time, absolutely) because I have had the experience personally with vertigo. The problem is, people have many ideas and theories, but no one knows for sure why people get vertigo. Here are some possible causes.Possible reasons why people get vertigo include migraines, but usually the vertigo is followed by a headache.A condition called Meniere's disease can also cause vertigo, though that is usually accompanied by ringing in the ears and temporary hearing loss. I am wondering if this is the case in your husbands situation. Tumors of the inner ear called acoustic neuromas can cause vertigo, and they to can be associated with ringing in ears. The most common form of vertigo is benign paroxysmal positional...meaning that on sudden movements of the head, spinning sensations develop. That can be a result of little sediments that deposit in the inner ear canal.Vertigo also can be a sign of multiple sclerosis.Onset here is typically sudden, and the person with MS will find themselves unable to move their eyes towards their nose, ie look inwards.Bacteria and viral infections as well can cause vertigo. That was the case in my situation. Strokes can result in a vertigo as well if they have damaged the balance areas of the brain. Treatment depends on the cause, and the cause is determined by knowing the history and the results of a physical exam. In Menieres disease, often a diuretic (like diazide) is given, as well as a low salt diet as salt is thought to be one of the culprits. In BPPV, exercises can be prescribed to settle the sediments in the inner ear. In vertigo caused by bacteria, steroids and valium (when the vertigo was truly bad) can be used, in addition to Meclazine (sold OTC as Bonine). The specialist you should see is an ENT (ears, nose, and throat) physician, and I am happy you have an appointment with one. Given your husbands history of stroke, a neurology consult may be in order as well. There ARE tests that can be done to see what the cause is, and how best to treat it. There are special vestibular rehabilitation specialists, and they give exercises to help retrain the brain and help it rewire and correct whatever damage the vertigo did.Here is a useful web site regarding all things vertigo: http://www.dizziness-and-balance.com/I am NOT saying I disagree with Dr Das regarding the ER visit; I do not. I just had the alternate view regarding the vertigo, and given my sufferings with it, I wish to aid anyone else who may have it. I really and truly hope I was able to help.Sincerely,Susan
thk you so much. You sound sincere & I appreciate you responding. He just wants to stop the norvasc, & not go to ER. He can't get outta bed. So I'll keep a check on BP & try to get in sooner than 2 wks to see an ENT. Thk you again
Hello JACustomer, You are very welcome and I was thrilled to be of help. I don't know whats happening with the low BP; if its due to too many new medications or something else. I cant say "of course its only vertigo" online no one can know what anything really is, all we can do is make a best guess based on what you wrote. So, given that I cant say what is causing the lower than his usual BP, I would err on cautious side and convince him to go to the ER as it has gotten suddenly worse. Two things can happen at the same time. Also, just stopping a blood pressure medication is not always the best thing...does his practice have someone on call you can speak to about this? I know its not a pediatricians office, who usually does so, but I wonder. He may not be drinking enough water and fluids, if he has acute vertigo. If he is fully conscious and alert and aware, giving him some fluids may help raise his blood pressure a bit, if hes somewhat dehydrated...unless he has a fluid restriction for any reason. I hope he feels better, Sincerely,SusanNurse Susan41041.1874439815